Arizona, 2006

Flash Flood in Arizona, July 22, 2006

July 22, 2006 · NWS FGZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 22, 2:45 PM MST, 45 minutes earlier.

Area forecast discussion, Jul 22, 2:45 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
245 PM MST SAT JUL 22 2006

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS ARIZONA
INTO NEXT WEEK. THIS MEANS THE CHANCE OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH DAY. TEMPERATURES WILL
REMAIN ABOVE NORMAL...ALTHOUGH NOT AS HOT AS THE LAST FEW DAYS.

&&

.DISCUSSION...A STRONG HIGH PRESSURE SYSTEM WILL REMAIN TO OUR NORTH
THROUGH THE WEEKEND...BEFORE SLOWLY MOVING EAST...AND THEN SOUTH TO
A POSITION DIRECTLY OVER CENTRAL ARIZONA BY THE MIDDLE OF NEXT WEEK.
BOUNDARY LAYER MOISTURE VALUES ARE HIGHEST ACROSS NORTHERN ARIZONA
WITH SOME DRIER AIR WORKING INTO SE AZ SEEN ON 12Z TUCSON AND
PHOENIX SOUNDINGS. PRECIPITABLE WATER FROM KFGZ THIS MORNING WAS
0.96 INCHES WHICH WAS ABOVE NORMAL. SOME SOUTHERLY SFC WINDS
DEVELOPED EARLIER THIS MORNING OVER YAVAPAI AND SOUTHERN COCONINO
COUNTY IMPORTING SOME DRIER AIR INTO THAT REGION. THIS HAS HINDERED
STORM DEVELOPMENT SOUTH AND WEST OF FLAGSTAFF. WITH THE DRIER AIR
REMAINING THERE THIS EVENING...WE ARE ONLY EXPECTING ISOLATED
SHOWERS OR STORMS FOR YAVAPAI COUNTY. SLOW MOVING STORMS HAVE FIRED
OVER THE HIGHER TERRAIN THIS AFTERNOON WITH HEAVY RAINFALL THE MAIN
THREAT. SOME OF THESE STORMS MAY MOVE INTO THE VALLEYS OF NE ARIZONA
THIS EVENING BUT ONLY EXPECTING 20-30 PERCENT COVERAGE.

AS THE STRONG RIDGE SHIFTS SOUTHWARD OVER NRN AZ BY NEXT WEEK...
THE DEEP EASTERLY FLOW TODAY AND SUNDAY WILL TURN TO LIGHT NORTHERLY
FLOW. THIS WILL CHANGE STORM MOTIONS AND FAVOR AREAS ALONG AND SOUTH
OF THE RIM. ONE THING THAT MAY LIMIT AREAL COVERAGE IS THE RATHER
WARM MID LEVEL TEMPERATURES...AND ALSO SOME DRIER AIR MOVING INTO
FAR NORTHERN AZ. WITH ALL THIS SAID...EACH DAY WILL NOT VARY MUCH
WITH MODERATE MONSOON LEVELS AND SLIGHTLY ABOVE NORMAL TEMPERATURES
CONTINUING.  JJ.

&&

.AVIATION....FOR THE 00Z PACKAGE...SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE THIS EVENING...DECREASING IN COVERAGE
AND INTENSITY AFTER SUNSET. STRONG VISIBILITY-INHIBITING DOWNPOURS
AND GUSTY WINDS WELL IN EXCESS OF 35 KTS CAN BE EXPECTED IN THE
VICINITY OF THESE STORMS. HOWEVER...THE PROBABILITY OF SHOWERS MAY
NOT BE HIGH ENOUGH TO WARRANT THE INCLUSION OF TS IN EVERY TAF SITE.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

KD

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 22, 10:00 AM MST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST SAT JUL 22 2006

AZZ004>018-037>040-230700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST SAT JUL 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY
A MOIST EASTERLY FLOW WILL CONTINUE ACROSS MUCH OF NORTHERN ARIZONA
TODAY...ALTHOUGH SOME DRIER AIR HAS MOVED INTO YAVAPAI AND NORTHERN
GILA COUNTY. SCATTERED THUNDERSTORMS ARE EXPECTED BY MIDDAY ACROSS THE
HIGHER TERRAIN OF CENTRAL AND NORTHEAST ARIZONA. THESE STORMS WILL
MOVE TOWARD THE WEST NEAR 10 MPH AND AFFECT VALLEY AREAS OF NORTHEAST
ARIZONA DURING THE AFTERNOON. A FEW OF THE STORMS MAY CONTAIN HAIL UP
TO THREE-QUARTERS OF AN INCH IN DIAMETER...BUT THE MAIN THREAT WILL
BE LOCALIZED HEAVY RAINFALL. THE COVERAGE OF STORMS SOUTH OF THE
MOGOLLON RIM WILL BE LOWER TODAY WITH THE SLIGHTLY DRIER AIR...BUT
ANY STORMS THAT MOVE INTO THAT AREA WILL CONTAIN STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS ARIZONA BRINGING A
CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JJ

The radar

The Flagstaff radar (KFSX), 150 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Coconino

When
July 22, 3:30 PM MST to 4:30 PM MST
Where
Coconino County, (Gcn)grand Canyon Np
Reported by
PARK/FOREST SERVICE
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

Heavy rain caused flash flooding southeast of Tusayan. Water in Red Horse Wash was flowing 2 to 2.5 feet deep over a Forest Service road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527238.